Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 13, 2016, 2:36 PM MDT for De Baca County, New Mexico. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2016, 2:36 PM MDT (20:36 UTC)
- Expired
- May 13, 2016, 3:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County De Baca County, NM
The radar
The Cannon AFB radar (KFDX), 72 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 2:47 PM MDT | HAIL 0.88 | Sumner Lake, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2213 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
840
WUUS55 KABQ 132036
SVRABQ
NMC011-132115-
/O.NEW.KABQ.SV.W.0009.160513T2036Z-160513T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DE BACA COUNTY IN EAST CENTRAL NEW MEXICO...
* UNTIL 315 PM MDT
* AT 235 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SUMNER LAKE...
OR 12 MILES NORTHWEST OF FORT SUMNER...MOVING SOUTHEAST AT 10 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SUMNER LAKE STATE PARK AROUND 240 PM MDT.
SUMNER LAKE AROUND 245 PM MDT.
FORT SUMNER AROUND 315 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
&&
LAT...LON 3436 10436 3455 10454 3461 10449 3461 10445
3466 10445 3468 10443 3460 10413
TIME...MOT...LOC 2035Z 300DEG 7KT 3457 10443
HAIL...1.25IN
WIND...60MPH
$$
SHOEMAKE1 follow-up statement
499
WWUS55 KABQ 132052
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT FRI MAY 13 2016
NMC011-132115-
/O.CON.KABQ.SV.W.0009.000000T0000Z-160513T2115Z/
DE BACA-
252 PM MDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHEASTERN DE BACA COUNTY...
AT 251 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SUMNER LAKE...
OR 10 MILES NORTHWEST OF FORT SUMNER...MOVING SOUTHEAST AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
FORT SUMNER AROUND 315 PM MDT.
OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION SUMNER LAKE
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE AT 1.888.386.7637.
&&
LAT...LON 3436 10436 3452 10451 3461 10445 3464 10440
3460 10413
TIME...MOT...LOC 2051Z 300DEG 7KT 3455 10440
HAIL...1.75IN
WIND...60MPH
$$
SHOEMAKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:48 AM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 13, 11:48 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1148 AM MDT FRI MAY 13 2016 .AVIATION... 18Z TAF CYCLE Low clouds have eroded away in east central to southeastern New Mexico, leading to VFR conditions across the forecast area. Light to moderate breezes will ensue this afternoon, and sufficient moisture and instability will be present in in the southern sections of the forecast area for some isolated showers/thunderstorms. This activity will be very sparse...but could produce some localized gusty downburst winds in addition to the brief rain/hail. Showers/storms will wane after sunset. A cold front will then spill into New Mexico from the northeast, bringing gusty winds as it passes through the plains and into the Rio Grande valley of the state. 52 && .PREV DISCUSSION...330 AM MDT FRI MAY 13 2016... .SYNOPSIS... A few thunderstorms will be possible across the southern areas today, and though most areas will not see much rain, gusty winds will be likely. A strong back door cold front will plow through the eastern plains tonight. A few storms will be possible along the front, but the bigger story will be the much cooler temperatures on Saturday afternoon behind the front. Temperatures will be up to 25 degrees colder than today. Additionally, showers and thunderstorms will develop across the mountains Saturday afternoon and will shift eastward through the day and overnight. Another round of storms are expected on Sunday, favoring areas along and east of the central mountain chain. Some storms may be strong to severe. Drier and windier conditions will return on Monday, though precipitation chances look to return for the middle of next week. && .DISCUSSION... Upper level ridge will move over NM today. Dewpoints this morning have risen into the upper 30s and low 40s along the RGV, with even high Tds across the east. Suspect areas perhaps along and west of the RGV will mix out enough of this moisture for some dry thunderstorms to develop. Still some large inverted-v soundings suggesting some gusty and erratic winds with any virga, light showers or tstms. Even across the east storms will be spotty, but higher dewpoints will keep them from being the dry variety. Otherwise, temps will be several degrees higher than yesterday, and most areas will be 5 to 10 degrees above normal. Tonight, another back door cold front will dive into northeast NM and a few storms are expected to develop along it, especially across east central NM as it interacts with the better moisture. The front will back up to the central mountain chain Saturday morning, and may briefly squeak through the gaps to allow for a breezy canyon wind in the RGV. Stability remains a question for Saturday afternoon across the east. Temperatures will cool considerably behind the front, and have lowered them a few to several degrees this morning compared to the previous forecast. Appears that through the afternoon hours, NE and EC NM will be too stable for storms to develop, but across SE NM, storms appear more likely, and may even be strong. The squirt of moisture thru the gaps of the central mtn chain will also provide some fodder for storms to develop between the ContDvd and the RGV. Increased pops out in this area some to account for this. So, all in all, the central third of the state as well as the southeast plains look to be the favored area for storms Saturday. By Saturday night, some models suggest that the aftn storms will shift eastward across the plains with perhaps some additional development across central areas. Sunday looks to be particularly interesting, especially if overnight convection wanes and cloud cover diminishes in the morning. Across the west, drier air aloft is going to attempt to nudge into the state and mix out the low level moisture in the afternoon. This may potentially create critical fire weather conditions along and west of the ContDvd, but also increases the possibility of dry thunderstorms for areas along the edge of the incoming drier air. Meanwhile, central and particularly areas along and east of the central mountain chain should see quite a bit of storm activity with the potential for strong to severe storms Sun aftn/eve. Best chances should be along and just east of the central mtn chain near the dryline. Closer to the TX border, conditions may still be a bit too stable with high temps remaining in 60s. On Monday, the dry slot will push through the rest of the state and low level moisture will mix out accordingly as a weak upper level trough slides over NM. Breezy to windy conditions will be likely areawide. Temperatures will also finally rebound across the east with downslope flow, but will cooler across the west. An upper low will dive into the Great Basin on Tuesday and slowly cross NM on Wednesday. Meanwhile, another strong back door cold front will push south and westward replenishing low level moisture. Models are in much better agreement this morning, and thus it looks like many areas could see some beneficial precipitation during the middle of the week. Shortwave ridging will follow for the end of the week. 34 && .FIRE WEATHER... High temperatures a few to 14 degrees above normal are expected today with an upper level ridge of high pressure just west of the forecast area. Light southerly flow will steer some richer dewpoints into southern areas, where isolated showers and thunderstorms are expected. A few cells could develop around Mount Taylor, the southern Jemez Mountains and southern Sangres, and these probably won't produce much precip. An active thunderstorm pattern will develop this weekend as an upper level low pressure system crossing the northern Great Plains sends a moist back door cold front into the state, followed by a moist return flow pulled from southeast by an upper low crossing the northwest US coast. Storms will likely increase in coverage across the eastern plains as the front arrives tonight. Some of this moisture should work its way westward to the continental divide Saturday, but most of it should remain along and southeast of the central mountain chain where the best thunderstorm chances will be Saturday afternoon. A modest east canyon wind is expected from Santa Fe to Bernalillo Saturday morning. The upper low over the NW US will steer stronger flow aloft over western NM on Sunday with a mid level dry slot as the ridge aloft breaks down. Temperatures a few to 8 degrees above normal across the west, and widespread Haines indices of 6 there, will combine with humidities generally below 15 percent and wind gusts in the 30 to 40 mph range for some patchy critical fire weather conditions, mainly along and west of the continental divide. A few dry thunderstorms will be possible along the continental divide also on Sunday. Farther east, scattered to numerous showers and thunderstorms are expected, with the highest probabilities along the central mountain chain on Sunday. The stronger flow aloft should result in very gusty winds from some cells. The dry slot will spread eastward over the forecast area on Monday resulting in a much drier day. A few thunderstorms will be possible near the CO border as the upper low begins to sag southward into the Great Basin. Breezy conditions along the east slopes of the central mountain chain will probably some spotty critical conditions Monday afternoon, but temperatures will fall a few degrees below normal in most places. Haines values will begin to moderate out west while coming up some in the east. Thunderstorm coverage will trend upward again Tuesday through Wednesday as the upper low drops southward into AZ, then eastward over NM. The system will draw another moist back door cold front into the state Tuesday. Good coverage of wetting thunderstorms will be possible. The upper low will shift east of NM by Thursday, with moisture recycling and additional thunderstorms over NM. High temperatures will trend upward Wed and Thu after readings a few to 13 degrees below normal on Tuesday. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 13, 3:39 AM MDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 339 AM MDT FRI MAY 13 2016 NMZ501>540-141200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 339 AM MDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT GUSTY AND ERRATIC WINDS ARE POSSIBLE THIS AFTERNOON MAINLY SOUTH OF I-40 WITH ANY SHOWER OR THUNDERSTORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING ACROSS MUCH OF CENTRAL NEW MEXICO AS WELL AS THE SOUTHEAST PLAINS. STORMS ACROSS THE SOUTHEAST MAY BRIEFLY BECOME STRONG WITH HAIL AND GUSTY WINDS. ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED ON SUNDAY FAVORING AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. STRONG TO SEVERE STORMS WILL BE POSSIBLE. ADDITIONALLY...CRITICAL FIRE WEATHER CONDITIONS WILL BE FAR WESTERN NM DUE TO LOW HUMIDITY AND STRONG SOUTHWESTERLY WINDS. WINDS WILL INCREASE AREAWIDE ON MONDAY. SPOTTY CRITICAL FIRE WEATHER CONDITIONS MAY RETURN ACROSS THE EAST CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT GUSTY WINDS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 34
In the hours before
Special weather statement, May 13, 1:24 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
124 PM MDT FRI MAY 13 2016
NMZ539-132000-
EASTERN LINCOLN COUNTY-
124 PM MDT FRI MAY 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
200 PM MDT...
AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PICACHO...OR 30 MILES EAST OF RUIDOSO...
MOVING EAST AT 20 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PICACHO AND SUNSET.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3325 10532 3337 10521 3333 10490 3316 10493
3314 10499 3314 10511
TIME...MOT...LOC 1924Z 292DEG 17KT 3327 10516
CASpecial weather statement, May 13, 1:56 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 156 PM MDT FRI MAY 13 2016 NMZ537>539-132030- CHAVES COUNTY PLAINS-DE BACA COUNTY-EASTERN LINCOLN COUNTY- 156 PM MDT FRI MAY 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE BACA AND NORTH CENTRAL CHAVES COUNTIES UNTIL 230 PM MDT... AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF RAMON...OR 40 MILES SOUTHEAST OF VAUGHN...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MESA. THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 152 AND 170. ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS DRIVING CONDITIONS. && LAT...LON 3385 10476 3404 10501 3419 10491 3408 10459 TIME...MOT...LOC 1956Z 300DEG 13KT 3408 10490 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 1:24 PM MDT | Special Weather Statement | ABQ | 36 min | |
| May 13, 1:56 PM MDT | Special Weather Statement | ABQ | De Baca | 34 min |
| May 13, 2:08 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 52 min |
| May 13, 2:11 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Lincoln | 49 min |
| May 13, 3:13 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 47 min |
| May 13, 3:21 PM MDT | Special Weather Statement | ABQ | Chaves | 24 min |
| May 13, 3:48 PM MDT | Special Weather Statement | ABQ | Curry | 27 min |
| May 13, 3:56 PM MDT | Special Weather Statement | ABQ | De Baca | 34 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.